Texas, 2012

Drought in Texas, March 14 to 19, 2012

March 14 to 19, 2012 · NWS BRO · 10 events in 10 counties and zones

Shower activity occurred across the Rio Grande Valley and Deep South Texas, but primarily in the northern and eastern portions of the CWA. Rainfall accumulations were minimal.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Shower activity occurred across the Rio Grande Valley and Deep South Texas, but primarily in the northern and eastern portions of the CWA. Rainfall accumulations were minimal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 13, 5:47 PM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Mar 13, 5:47 PM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
647 PM CDT TUE MAR 13 2012

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...SOUTHEAST WINDS WILL DIMINISH THIS EVENING...BUT WILL
REMAIN MDT OVERNIGHT. LIGHT FOG WILL DEVELOP...MAINLY NEAR THE
COAST...BETWEEN ABOUT MIDNIGHT AND DAWN. CLOUDS WILL ALSO INCREASE
AND CEILINGS WILL LOWER TO MVFR AND IFR LATE TONIGHT. THE LOWER
CEILINGS COULD BE AN ISSUE BETWEEN ABOUT 5 AM AND 8 OR 9 AM...BUT
SOUTHEAST WINDS SHOULD PICK UP WITH SUNRISE AND HELP MIX OUT THE
LOW CLOUDS. CEILINGS WILL LIFT TO VFR BY MID TO LATE MORNING BUT
MOSTLY CLOUDY SKIES ARE STILL EXPECTED MOST OF THE DAY. BREEZY AND
GUSTY SOUTHEAST WINDS WILL DEVELOP BY EARLY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 109 PM CDT TUE MAR 13 2012/

SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...BENIGN WEATHER IS
LIKELY THROUGH THE PERIOD. SURFACE HIGH PRESSURE CENTERED OVER THE
FLORIDA PANHANDLE...AND MID-LEVEL HIGH PRESSURE CENTERED INLAND
OVER CENTRAL MEXICO...WILL BOTH REMAIN EXTENDED OVER DEEP SOUTH
TEXAS AND THE RIO GRANDE VALLEY DURING THE NEXT 36 HOURS. THIS
PATTERN WILL PRODUCE DRY WEATHER CONDITIONS WITH ABOVE NORMAL
TEMPERATURES AND BREEZY WINDS. THE ONLY CONCERN WILL BE FOG DURING
THE OVERNIGHT HOURS...BUT THIS SHOULD REMAIN LIGHT DUE TO MODERATE
WINDS AT NIGHT.

LONG TERM /THURSDAY THROUGH TUESDAY/...SURFACE AND UPPER RIDGING
WILL CONTINUE TO SLOWLY INTENSIFY AND BUILD WESTWARD THROUGH THE
LONG TERM PERIOD. STEADY SOUTHEAST FLOW WITH GUSTY AFTERNOON WINDS
AND VERY WARM AFTERNOON TEMPERATURES ARE EXPECTED. BUMPED AFTN
HIGH TEMPERATURES UP A BIT THURSDAY AND FRIDAY TO COME IN LINE
WITH MET GUIDANCE WHICH SEEMS TO DO A BETTER JOB BREAKING AWAY
FROM CLIMO IN THE ANTICIPATED MORE SUMMER LIKE PATTERN. WENT ABOVE
GUIDANCE ON FRIDAY AS MID TO LOW LEVEL THICKNESSES AND ANTICIPATED
CLOUD COVER AND MOISTURE DO NOT SUPPORT A DIP IN TEMPERATURES.
SURFACE DEW POINTS WILL REMAIN HIGH AND EXPECT A GENERAL PATTERN
OF LOW CLOUDINESS OVERNIGHT WITH WINDS REMAINING AT AROUND 10KTS
FOR MOST OF THE NIGHT AND PATCHES OF FOG...GIVING WAY TO MOSTLY TO
PARTLY SUNNY SKIES BY LATE AFTERNOON.

PRECIP CHANCES APPEAR LIMITED BY A CAPPING SUBSIDENCE INVERSION IN
THE 700 TO 850 MB LAYER...BUT INCREASE ENOUGH FRIDAY AND SATURDAY
TO ALLOW FOR SCHC THUNDER POPS...WITH THE GREATER COVERAGE IN
TERMS OF THE CWA...ON SATURDAY AS A TROUGH AXIS APPROACHES FROM
THE WEST. GUIDANCE CONTINUES A TREND OF MAKING THIS TROUGH LESS
PROGRESSIVE...INTENSIFYING THE BLOCKING OF AMPLIFYING RIDGING TO
THE EAST. BY DAY 7 OR 8 THE GFS/ECMWF SHOW A SURFACE CYCLONE TO
OUR WEST AS THE TROUGH AXIS MOVES CLOSER...BUT WANT TO HOLD OFF ON
RAISING WINDS/POPS/SKY COVERAGE CONSIDERABLY UNTIL A LITTLE MORE
RUN TO RUN CONTINUITY BUILDS. CONFIDENCE IS ABOVE AVERAGE ON WARM
TEMPERATURES WITH SOUTHEASTERLY WINDS THROUGH DAY 5...WITH THE
POTENTIAL FOR STRONGER SOUTH TO SOUTHEAST WINDS BUILDING FOR DAYS
6 AND 7 WITH LOWER CONFIDENCE IN PRECIP CHANCES AND TEMPERATURES.
/68/

MARINE...
TONIGHT THROUGH WEDNESDAY NIGHT...BUOY 42020 REPORTED SOUTHEAST
WINDS AROUND 8 KNOTS WITH SEAS OF 3 FEET WITH A PERIOD OF 7
SECONDS AT 12 CDT/17 UTC. GENERALLY MODERATE WINDS AND SEAS ARE
EXPECTED FOR THE ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS AND
THE RIO GRANDE VALLEY THROUGH THE PERIOD...AS HIGH PRESSURE OVER
THE GULF OF MEXICO INTERACTS WITH LOW PRESSURE OVER NORTHERN
MEXICO. ALTHOUGH SMALL CRAFT ADVISORIES ARE NOT ANTICIPATED...
PERIODS OF SMALL CRAFT EXERCISE CAUTION ARE LIKELY.

THURSDAY THROUGH SATURDAY...MODERATE SOUTHEAST WINDS AND SEAS ARE
EXPECTED THURSDAY THROUGH SATURDAY. THERE IS SOME CHANCE OF WINDS
AND SEAS SUFFICIENT TO REQUIRE SMALL CRAFT TO EXERCISE CAUTION
DURING THIS PERIOD...ESPECIALLY ON FRIDAY AND SATURDAY.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

54/63/VEGA
Hazardous weather outlook, Mar 13, 4:25 AM CST, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
525 AM CDT TUE MAR 13 2012

TXZ248>257-141030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
525 AM CDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT AREA BEACHES TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A MODERATE RISK FOR RIP CURRENTS WILL CONTINUE THROUGH THE REST OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-141030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
525 AM CDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Brooks

When
March 14, 12:00 AM CST to March 19, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Despite a few showers dropping light amounts of rain over the county, no noticeable improvement in drought conditions was detected. Extreme (D3) conditions remained across much of the county. A slight sliver of Severe (D2) conditions in the far NW corner of the county slipped into Extreme (D3) conditions, while the remaining sliver of Severe (D2) drought conditions continued along the western edge of the county.

Drought, Kenedy

When
March 14, 12:00 AM CST to March 19, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Other Federal Agency
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Despite a few showers dropping light amounts of rain over the county, no noticeable improvement in drought conditions was detected. Much of the county would remain in Extreme (D3) conditions, while the NE corner of the county remained in Exceptional (D4) drought conditions.

Drought, Hidalgo

When
March 14, 12:00 AM CST to March 19, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Other Federal Agency
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Despite a few showers dropping light amounts of rain over the county, no noticeable improvement in drought conditions was detected. Extreme (D3) drought conditions continue across much of the county, except for the far western edge of the county, which remained in Severe (D2) drought.

Drought, Zapata

When
March 14, 12:00 AM CST to March 19, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Despite a few showers dropping light amounts of rain over the county, little noticeable improvement in drought conditions was detected. Extreme (D3) drought conditions continued across much of the county. Slight improvement occurred in the southern tip of the county, where the small sliver of Severe (D2) drought conditions grew.

Drought, Cameron

When
March 14, 12:00 AM CST to March 19, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Despite a few showers dropping light amounts of rain over the county, drought conditions did not improve across the county. The entire county remained entrenched in Extreme (D3) drought conditions.

Drought, Jim Hogg

When
March 14, 12:00 AM CST to March 19, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Despite a few showers dropping light amounts of rain over the county, drought conditions worsened across the county. The majority of the county worsened to extreme drought (D3), from severe drought (D2). The only area in the county remaining in severe drought (D2) is a sliver along the southern edge of the county.

Drought, Starr

When
March 14, 12:00 AM CST to March 19, 11:59 PM CST
Where
Starr forecast zone
Reported by
Other Federal Agency
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Despite a few showers dropping light amounts of rain over the county, no noticeable improvement in drought conditions was detected. Moderate (D1) conditions continued across the western half of the county, while the eastern half of the county remained in Severe (D2) drought conditions.

Drought, Willacy

When
March 14, 12:00 AM CST to March 19, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Despite a few showers dropping light amounts of rain over the county, drought conditions did not improve. The entire county continued in Extreme (D3) drought conditions.

Drought, Coastal Willacy

When
March 14, 12:00 AM CST to March 19, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Other Federal Agency

No noticeable change in drought conditions was observed across coastal Willacy County; Extreme (D3) drought conditions continued.

Drought, Coastal Cameron

When
March 14, 12:00 AM CST to March 19, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Other Federal Agency

No noticeable change in drought conditions was observed across coastal Cameron County; Extreme (D3) drought conditions continued.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373241, 373242, 373243, 373244, 373245, 373246, 373247, 373248, 373688, 373689.